Illinois, 2012

Wildfire in Illinois, June 25 to 29, 2012

June 25 to 29, 2012 · NWS PAH · 2 events in 2 counties and zones

The prolonged drought and hot, dry weather contributed to a large wildfire in Saline County. About 100 acres was involved in the fire that occurred in thick brush near Carrier Mills.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The prolonged drought and hot, dry weather contributed to a large wildfire in Saline County. About 100 acres was involved in the fire that occurred in thick brush near Carrier Mills. The fire occurred in hilly terrain on mine property. Several fire departments were called to the scene, including some from Williamson County and the U.S. Forest Service. Several firefighters were treated for heat exhaustion, and one was taken to a local hospital. Relative humidity dropped to around 20 percent, and gusty southwest winds from 10 to 20 mph fanned the flames. In Wayne County, about 500 acres of farmland burned east of Fairfield. One garage was destroyed. Dry vegetation and windy conditions caused the fire to spread quickly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 25, 11:33 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 25, 11:33 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1233 PM CDT MON JUN 25 2012

.UPDATE...
ISSUED AT 1227 PM CDT MON JUN 25 2012

UPDATED AVIATION DISCUSSION FOR 18Z TAFS.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 401 AM CDT MON JUN 25 2012

CLOUDS INCREASING IN THE 7-9KFT LAYER OVER CENTRAL ILLINOIS AND
SPREADING SOUTH INTO SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AS OF
0830Z. EVEN SEE A FEW LIGHT ECHOES ON RADAR. DOUBT MUCH WILL REACH
THE GROUND...LET ALONE MEASURE...BUT WILL SPREAD ISOLATED SHOWERS
THROUGH THE EVANSVILLE TRI STATE THROUGH 12Z. WILL CONTINUE TO
MOVE A BAND OF 15-20 POPS SOUTHWARD THROUGH THE PENNYRILE THROUGH
THE MORNING.

THE NAM HAS BACKED OFF ON ITS CONVECTIVE SIGNAL FOR THE SOUTHERN
BORDER AREAS THIS AFTERNOON. ONLY THE GFS HAS ANY QPF OF THE MAIN
MODELS. THE 00Z HI-RES NMM WRF DOES GENERATE SOME CONVECTION OVER
SOUTHEAST MISSOURI AROUND MIDDAY AND THEN SHIFTS IT QUICKLY SOUTH
OUT OF THE AREA. WILL KEEP THE FORECAST DRY THIS AFTERNOON...BUT WILL
HAVE TO WATCH RADAR CLOSELY FOR DEVELOPMENT. SPC HAS A SEE TEXT
OVER THE BOOT-HEEL. CANNOT ARGUE WITH SOME DAMAGING WIND POTENTIAL
SHOULD A STORM GET GOING. THERE WILL BE A DEEP...WELL-MIXED
BOUNDARY LAYER AND PLENTY OF DRY AIR TO PLAY WITH.

WINDS TODAY WILL PICK UP FROM THE NORTH AS THE FRONT PUSHES
SOUTHWARD THROUGH THE AREA. CONSENSUS OF GUIDANCE HAS SUSTAINED
WINDS MAXING OUT NEAR LAKE WIND ADVISORY CRITERIA...BUT IT MAY
TAKE MUCH OF THE DAY FOR THE WINDS TO DEVELOP AND IT MAY BE RATHER
LIMITED IN TIME. THE BOTTOM LINE IS THAT IT LOOKS VERY MARGINAL AT
THIS TIME...SO DECIDED NOT TO ISSUE.

CONTINUED TO ERROR ON THE DRY SIDE OF GUIDANCE FOR DEWPOINTS
THROUGH THE PERIOD. GUIDANCE IS TOO FAST TO INCREASE MOISTURE OVER
THE AREA WEDNESDAY. RAW MODEL DATA IS THE WAY TO GO IN THIS
EXTREMELY DRY SITUATION.

THE NAM AND ECMWF HAVE TRENDED COOLER FOR TUESDAY AND
WEDNESDAY...BUT STILL ARE WARMER THAN THE WORTHLESSLY COOL GFS/MAV.
TRENDED WEDNESDAYS HIGHS DOWNWARD TOWARD CONSENSUS GUIDANCE...JUST
NOT SURE IF WE WILL RECOVER TO THE MID 90S. LOOKS LIKE MOST GUIDANCE
HAS TRENDED TOO LOW FOR TUESDAY...SO LEFT THE EXISTING FORECAST
ALONE. CONTINUED TO LEAN TOWARD THE HOT ECMWF AND NAM TODAY. WE MAY
REACH HIGHS IN THE EARLY AFTERNOON AND THEN BEGIN TO COOL OFF A BIT
THROUGH THE MID AND LATE AFTERNOON...AS THE FRONT MOVES THROUGH.

AS FOR LOW TEMPERATURES...EAST OR NORTHEAST WINDS SHOULD STAY UP
TONIGHT...SO CONSENSUS GUIDANCE SHOULD BE ALRIGHT. WINDS DIE OFF
TUESDAY NIGHT...SO SHOULD SEE A BIG DIURNAL RANGE. UNDERCUT
GUIDANCE AND MAY NOT BE COOL ENOUGH FOR TUESDAY NIGHT. SOME
LOCATIONS MAY DROP TO NEAR 50.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 401 AM CDT MON JUN 25 2012

A STAGNANT DRY PATTERN FORECAST TO PERSIST THROUGH LATE WEEK WILL
ONLY EXACERBATE ALREADY EXTREME DROUGHT CONDITIONS IN PLACE ACROSS
THE FORECAST AREA. FOLLOWING THE EARLY WEEK REPRIEVE FROM THE
EXTREME HEAT...THE NEXT HEAT WAVE WILL DEVELOP DURING THE LATTER
PART OF THE WEEK AS AN UPPER LEVEL RIDGE BUILDS EASTWARD FROM THE
PLAINS.

MODEL GUIDANCE CONTINUES TO PROVIDE A WIDE RANGE IN FORECAST
TEMPERATURES LATE IN THE WEEK. NOT SURPRISING...THE GFS REMAINS THE
COOLEST...WHILE THE ECMWF IS THE WARMEST...WITH THE GEM NOT FAR
BEHIND. GIVEN ITS COOL BIAS OF LATE...THE GFS GUIDANCE WAS LARGELY
IGNORED FOR HIGH TEMPERATURES. HOWEVER...IT IS ALSO QUITE DIFFICULT
TO GO COMPLETELY WITH THE ECMWF...WHICH IS FORECASTING HIGHS ABOVE
LONG ESTABLISHED RECORD VALUES BOTH THURSDAY AND FRIDAY. QUITE TO
THE CONTRARY...LOW TEMPERATURES ARE AN ENTIRELY DIFFERENT MATTER.
HERE...THE GFS HAS DEMONSTRATED ADMIRABLE SKILL WITH RECENT LOWS...
WHILE THE ECMWF HAS BEEN TOO WARM. AS A RESULT...HIGHS ARE SKEWED
TOWARDS THE WARMER ECMWF...WHILE LOWS ARE BIASED TOWARDS THE COOLER
GFS. THIS YIELDS A DIURNAL SPREAD OF 30 TO 40 DEGREES BOTH THURSDAY
AND FRIDAY...BUT YESTERDAY PROVED THIS IS CERTAINLY POSSIBLE IN THE
CURRENT DROUGHT REGIME.

SO IN A NUTSHELL...HIGH TEMPERATURES ARE FORECAST TO SURGE ABOVE THE
CENTURY MARK THURSDAY AND FRIDAY...AND AT LEAST INTO THE UPPER 90S
OVER THE WEEKEND. GIVEN THE ONGOING DROUGHT...IT IS ALSO LIKELY THAT
GUIDANCE IS INCREASING DEW POINTS TOO QUICKLY LATE IN THE WEEK.
THUS...OUR FORECAST CONTINUES TO SHAVE OFF 5 TO 10 DEGREES EACH
DAY...YIELDING MINIMUM RELATIVE HUMIDITY VALUES IN THE 20 PERCENT
RANGE THURSDAY AND FRIDAY...THEN IN THE 30S OVER THE WEEKEND. THE
LOW HUMIDITY AND DRY FUELS WILL MAINTAIN AN ELEVATED FIRE DANGER
THROUGH NEXT WEEKEND. THIS CARRIES INCREASING IMPORTANCE AS
ACTIVITIES OBSERVING THE FOURTH OF JULY GET UNDERWAY.

WITH THE LOW RELATIVE HUMIDITY...PEAK AFTERNOON HEAT INDEX VALUES
WILL TEND TO AVERAGE AT OR JUST BELOW ACTUAL AIR TEMPERATURES. AS A
RESULT...HEAT INDICES WILL LIKELY JUST EXCEED THE CENTURY MARK
THURSDAY THROUGH SUNDAY AS HUMIDITY SLOWLY EDGES HIGHER. EVEN THOUGH
HEAT INDEX VALUES MAY FALL JUST SHORT OF OUR 105 DEGREE HEAT
ADVISORY CRITERIA ON A DAILY BASIS...IT IS MORE LIKELY THAT OUR
LONGEVITY CRITERIA OF NEAR ADVISORY HEAT INDICES OVER A PERIOD OF AT
LEAST 4 CONSECUTIVE DAYS WILL BE MET.

BY THE WEEKEND...MODELS STILL INDICATE A VERY SMALL POTENTIAL FOR A
FEW THUNDERSTORMS...MAINLY SATURDAY...AS THE WESTERLIES SUPPRESS THE
HIGH PRESSURE RIDGE TO THE SOUTH. LATEST FORECAST FROM THE NATIONAL
HURRICANE CENTER WOULD SUGGEST ANY INFLUENCE FROM TROPICAL STORM
DEBBY SHOULD REMAIN WELL TO THE SOUTH OF OUR IMMEDIATE AREA. BOTH
THE GFS AND ECMWF ALSO SUGGEST THE RIDGE IS LIKELY TO REASSERT ITS
CONTROL EARLY NEXT WEEK...SO MORE OF THE SAME HOT AND DRY WEATHER
CAN BE EXPECTED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1227 PM CDT MON JUN 25 2012

VFR CIGS AND VSBYS WILL PREVAIL AT ALL SITES THROUGH THE PERIOD. NORTHEAST
WINDS AROUND 10 MPH WITH GUSTS OF 15-20 MPH THIS AFTERNOON WILL DECREASE
TO AOB 10 MPH AROUND SUNSET.

&&

.FIRE WEATHER...
ISSUED AT 401 AM CDT MON JUN 25 2012

TODAY STILL LOOKS LIKE A POTENTIALLY VOLATILE DAY WITH DRY
FUELS...AFTERNOON RELATIVE HUMIDITY IN THE 30S AND WINDS 10 TO 15
MPH. IT LOOKS LIKE IT MAY TAKE AWHILE TODAY FOR THE BEST WINDS TO
MIX DOWN...AND FOR THE MOST PART THEY SHOULD STAY JUST UNDER RED
FLAG CRITERIA.

WILL BE CLOSE ON ALL 3 CRITERIA...BUT ONLY THE FUELS ARE
DEFINITE. WILL THEREFORE FOREGO A RED FLAG WARNING FOR TODAY. OF
COURSE IF OUR FMO/S WOULD PREFER ONE BE ISSUED...WE WOULD BE HAPPY
TO OBLIGE.

RELATIVE HUMIDITIES WILL FALL INTO THE 20S IF NOT TEENS EACH
AFTERNOON TUESDAY THROUGH FRIDAY. WINDS SHOULD BE QUITE LIGHT...SO
NO RED FLAG CONCERNS BEYOND TODAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...JP
LONG TERM....RST
AVIATION...JP
Hazardous weather outlook, Jun 25, 3:31 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
431 AM CDT MON JUN 25 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
431 AM CDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A VERY SMALL CHANCE OF THUNDERSTORMS IS FORECAST THIS MORNING FOR THE
PENNYRILE REGION OF WEST KENTUCKY. SEVERE WEATHER IS NOT EXPECTED.

NORTH WINDS WILL INCREASE TO 10 TO 20 MPH BEHIND A COLD FRONT THIS
AFTERNOON. THEY WILL COMBINE WITH VERY DRY VEGETATION AND LOW
RELATIVE HUMIDITY TO CREATE A SUBSTANTIAL WILDFIRE POTENTIAL THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ELEVATED FIRE DANGER WILL REMAIN IN FORCE THROUGH THE PERIOD...GIVEN
THE DRY VEGETATION AND LOW RELATIVE HUMIDITY EXPECTED. TUESDAY WILL HAVE
THE GREATEST WILDFIRE POTENTIAL DUE TO NORTHEAST WINDS AT 10 TO 15
MPH.

A PROLONGED PERIOD OF EXTREME HEAT IS FORECAST THURSDAY THROUGH SUNDAY.
HEAT INDEX VALUES...AND LIKELY THE ACTUAL TEMPERATURE...WILL MAX OUT
BETWEEN 100 AND 105 EACH AFTERNOON.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE REGION
SATURDAY. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Wayne

When
June 25, 1:00 PM CST to 7:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Wildfire, Saline

When
June 29, 3:30 PM CST to 7:30 PM CST
Where
Saline forecast zone
Injuries
0 direct, 5 indirect
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389039, 389004.